South Dakota, 2008

Flooding in South Dakota, June 4 to 13, 2008

June 4 to 13, 2008 · NWS FSD · 3 events in 3 counties and zones

Widespread heavy rain caused moderate to major flooding along the Little Vermillion, West Fork Vermillion, and Vermillion Rivers from June 4th to June 13th. Most of the impact was to several thousand acres of farmland which were flooded, with several county roads also flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Widespread heavy rain caused moderate to major flooding along the Little Vermillion, West Fork Vermillion, and Vermillion Rivers from June 4th to June 13th. Most of the impact was to several thousand acres of farmland which were flooded, with several county roads also flooded. The amount of crop damage and damage from erosion was not known.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 4, 3:23 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 4, 3:23 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 AM CDT WED JUN 4 2008

.DISCUSSION...
ADVECTION SHOWERS WITH EMBEDDED THUNDER SPREADING EWRD EARLY THIS
MORNING. LOOKS LIKE MUCH OF THE CWA SHOULD BE ABLE TO SQUEEZE OUT
MEASURABLE PRECIP. SHOULD DRY OUT FOR A TIME LATER THIS MORNING
INTO THE EARLY AFTERNOON AS BEST MID LEVEL FORCING SLIDES EAST OF
THE AREA...HOWEVER CONVOLUTED MOIST WRLY FLOW MAKES IT HARD TO
COMPLETELY DISCOUNT SHOWERS ANYWHERE DURING THE REMAINDER OF THE
DAY. NOT ANTICIPATING MUCH IN THE WAY OF SUNSHINE TODAY AS SFC
HEATING WOULD MOSTLY BE SELF DESTRUCTIVE PROVIDED THE ABUNDANCE OF
SFC MOISTURE...WITH THE EXCEPTION POSSIBLY IN THE WEST.

SEVERE THUNDERSTORM THREAT NON EXISTENT THROUGH THE EARLY
AFTERNOON...BUT MAY HAVE TO WATCH WRN AREAS LATER THIS AFTERNOON
AND EARLY EVENING. MOISTURE AND TEMPERATURE ADVECTION IN THE LOWEST
LEVELS AND SOME OF DRYING IN THE 700 TO 500 MB LAYER SHOULD DESTABILIZE
THE ATMOSPHERE ENOUGH BY LATE AFTERNOON FOR THUNDERSTORM
DEVELOPMENT...ESPECIALLY IN PLACES WHICH DO SEE A BIT OF SUNSHINE.
SHOULD TIMING BE RIGHT WITH S/WV PASSAGE...ENHANCEMENT OF CONVECTION
CAN BE EXPECTED. NAM AND GFS DIFFER ON THE EXTENT OF CAPE WITH THE
GFS YIELDING MORE ROBUST MU CAPE VALUES THIS AFTERNOON...ALTHOUGH ML
CAPES ARE SOMEWHAT SIMILAR IN THE 800 TO 1400 J/KG RANGE BY 00Z THIS
EVENING IN THE JAMES VALLEY WEST. DEEP LAYER DIRECTION SHEAR DOES
SUPPORT THE POTENTIAL FOR SUPERCELL THUNDERSTORMS IN THESE AREA LATE
TODAY INTO EARLY EVENING...HOWEVER BUFKIT SOUNDINGS INDICATED TALL
SKINNY CAPE...WHICH DOES NOT SUPPORT VIGOROUS UPDRAFTS. SO...MAINLY
THINKING MARGINAL SEVERE STORMS POSSIBLE WITH THE POTENTIAL FOR HAIL
IN THE LOW END SEVERE RANGE. ONE OTHER THING TO WATCH WILL BE THE
POTENTIAL FOR LANDSPOUTS WITH THESE STORMS. PROGGED 2 KM VGP VALUES
IN THE .1 TO .4 RANGE AND LAPSE RATES AROUND 7 DEG/KM. SHOULD THERE
BE ENOUGH SURFACE HEATING...WHICH REMAINS A QUESTION AT THIS
TIME...THEN A FEW LANDSPOUTS ARE CERTAINLY A POSSIBILITY.

BETTER CHANCES FOR SEVERE THUNDERSTORM WILL BE LATER TONIGHT AND
THEN AGAIN LATE THU AFTERNOON INTO THU EVENING. STRONG ELEVATED WARM
FRONT WILL MOVE NORTH ACROSS THE CWA AFTER MIDNIGHT TONIGHT.
THUNDERSTORMS ARE ANTICIPATED TO DEVELOP ALONG THIS FRONT WITH SOME
STORMS LIKELY BECOMING SEVERE. MAIN SEVERE THREAT WITH THESE
ELEVATED STORMS WILL HAIL TO THE SIZE OF GOLF BALLS...AND POSSIBLY
LARGER. THESE STORM SHOULD MOVE FROM THE SRN CWA AROUND
MIDNIGHT...TO THE NRN EXTEND OF THE CWA TOWARDS SUNRISE. THEN
GENERALLY SHOULD SEE A BREAK IN THE THUNDERSTORM ACTIVITY LATER IN
THE MORNING AND INTO MID AFTERNOON. SET UP FOR LATE THU
AFTERNOON/EVENING IS A POTENTIALLY VOLATILE ONE. SEVERE THREAT WILL
LARGELY DEPEND ON PLACEMENT OF UPPER TROUGH AND SFC WARM FRONT.
MODELS HAVING DIFFERENT IDEAS ON PLACEMENT AND TIMING BUT LIKELY
THERE WILL BE HIGH THREAT OF SEVERE WX ALONG AND EAST OF I29 AND
POSSIBLY AS FAR WEST AS THE WRN CWA BORDER. VERY LARGE
HAIL...DAMAGING WIND GUSTS...AND STRONG TORNADOES WILL BE POSSIBLE.
THE MAIN TORNADO THREAT WILL BE ALONG THE SFC WARM FRONT...WHICH AT
THIS TIME IS EXPECTED TO BE DRAPED ACROSS SE SD AND SW MN. WILL ALSO
HAVE TO MONITOR THE FLOOD POTENTIAL WITH THUNDERSTORMS TONIGHT AND
AGAIN TOMORROW.

THINGS DRY OUT ON FRIDAY AND STRONG COLD FRONT PUSHES EAST OF THE
AREA. MODELS HAVE SHIFTED UPPER LOW FARTHER NORTH...SO LOWER THE
CHANCES FOR POP FRI MORNING. RESIDUAL MOISTURE AND COOLER
TEMPERATURES ALOFT...COULD SEE SOME SHOWERS/ISOLATED THUNDERSTORMS
LATE IN THE DAY FRI. OTHERWISE OVERALL WET WX PATTERN TO CONTINUE
INTO THE FORESEEABLE FUTURE.

&&

AVIATION...
IFR CIGS AND MVFR VSBYS IN BR...WITH SOME LIFR CIGS AND IFR VSBYS
EXPCD MAINLY ALG AND EAST OF JAMES RIVER THRU CWA THIS MRNG...
GRADUALLY IMPROVING TO MVFR CIGS AND THEN VFR FM SW TO NE IN CWA FM
15Z TO 20Z OR SO. ALSO SCT SHRA/TSRA MOVG NEWD OVR CWA FM 09Z TO 18Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

LIEBL/RYRHOLM
Hazardous weather outlook, Jun 4, 4:29 AM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 AM CDT WED JUN 04 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
529 AM CDT WED JUN 04 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
GARDEN VARIETY SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE
ACROSS
THE AREA THIS MORNING. SHOWERS AND THUNDERSTORMS MAY REDEVELOP
THIS
AFTERNOON WITH A FEW SEVERE STORMS POSSIBLE FROM THE JAMES RIVER
VALLEY AND AREAS WEST. SHOULD STORMS DEVELOP...THE MAIN THREAT
WILL
BE HAIL TO THE SIZE OF NICKLES AND ISOLATED TORNADOES.

CHANCES FOR SEVERE THUNDERSTORMS WILL INCREASE AFTER MIDNIGHT
TONIGHT...AS THUNDERSTORM ACROSS NEBRASKA AND SOUTHERN IOWA LIFT
NORTH. THUNDERSTORMS ARE THEN EXPECTED TO MOVE INTO SOUTHWEST
MINNESOTA AND EAST CENTRAL SOUTH DAKOTA LATE TONIGHT. SOME OF
THESE
STORMS WILL PRODUCE HEAVY RAIN...AND MAY PRODUCE HAIL TO THE SIZE
OF
GOLF BALLS.

FLOODING...
THE LITTLE SIOUX RIVER IN LINN GROVE IS EXPECTED TO FALL BELOW
FLOOD STAGE TODAY.

MINOR TO MODERATE FLOODING IS EXPECTED ALONG PORTIONS OF THE
VERMILLION RIVER THE NEXT FEW DAY. RAINS FROM THUNDERSTORMS ARE
EXPECTED OVER THE NEXT FEW DAYS...WHICH COULD BE CAUSE FOR
CONTINUED OR ADDITIONAL FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
MUCH OF THE AREA THURSDAY AFTERNOON AND EVENING. THUNDERSTORMS
ARE EXPECTED TO REDEVELOP ACROSS EASTERN SOUTH DAKOTA IN THE
AFTERNOON...AND MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA
DURING THE EVENING. VERY LARGE HAIL...STRONG WINDS...AND STRONG
TORNADOES WILL ALL BE A THREAT ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER
SPOTTER ACTIVATION WILL BE LIKELY AFTER

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LIEBL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, McCook

When
June 4, 6:00 AM CST to June 11, 6:00 AM CST
Where
McCook County, 5 mi NW of Salem to 5 mi SE of Bridgewater
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
43.781, -97.451

Heavy rain caused moderate to major flooding of the West Fork Vermillion, Little Vermillion, and Vermillion Rivers. The main damage was caused by extensive flooding of farmland. The amount of crop damage and damage to farmland from erosion was not known. Several county roads were also flooded.

Flood, Turner

When
June 4, 6:00 AM CST to June 11, 6:00 AM CST
Where
Turner County, 1 mi W of Dolton to 7 mi SW of Centerville
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
43.500, -97.400

Heavy rain caused moderate to major flooding along the Vermillion River. Farmland was extensively flooded, and some county roads were also flooded. The amount of crop damage and damage to farmland from erosion was not known.

Flood, Clay

When
June 4, 6:00 AM CST to June 13, 6:00 AM CST
Where
Clay County, 4 mi N of Wakonda to 9 mi SW of Hub City
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
43.078, -97.100

Heavy rain caused moderate to major flooding of the Vermillion River. Thousands of acres of farmland were flooded near the river. The amount of crop damage and damage to farmland from erosion was not known. Several county roads were also flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120241, 120258, 120270.